Quantcast

Blood-thinner linked to osteoporotic fractures

January 25, 2006

NEW YORK (Reuters Health) – The long-term use of warfarin,
a drug commonly prescribed to reduce the risk of blood clots,
appears to increase the risk of fractures associated with
osteoporosis, a bone-thinning condition that usually increased
with age, according to a report.

As the study authors note, warfarin prevents coagulation by
blocking vitamin K, which is needed to activate certain
clotting factors. Because vitamin K is also used to activate
proteins involved in bone formation, drugs like warfarin may
increase the risk of fractures, the researchers report in the
Archives of Internal Medicine.

To investigate, Dr. Brian F. Gage, from Washington
University School of Medicine in St. Louis, and colleagues
assessed the rate of osteoporotic fractures among 12,048
Medicare beneficiaries. The subjects included 4,461 who had
been prescribed warfarin for at least one year and 7,587 who
were not on the drug.

Warfarin users were 25 percent more likely to experience a
fracture than nonusers, the report indicates. However, this
relationship was statistically significant only in men.

Further analysis of data from 1,833 patients who were on
warfarin for less than one year did not detect a statistically
significant increase in fracture risk.

Risk factors for fracture included older age, high risk of
falling, overactive thyroid, neurological or psychiatric
disorders, and alcoholism, the report notes.

By contrast, African American race, male gender, and the
use of beta-blocker drugs were associated with a decreased risk
of fracture.

The reason for the apparent protective effect of
beta-blockers is not known, the team comments, although animal
studies have indicated that beta-blockers increase bone mass.

Meanwhile, the researchers advise, “When prescribing
warfarin to elderly patients at high risk of falling,
healthcare providers can instruct them to wear stable shoes,
exercise regularly, have adequate intake of calcium and vitamin
D, use walking aids, and discontinue unnecessary medications.”

SOURCE: Archives of Internal Medicine, January 23, 2006.


Source: reuters



comments powered by Disqus